Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 23, NWS Great Falls, MT

April 22, 2014

NWS Great Falls, MT issued this high wind warning at Apr 22, 2014, 1:23 PM MDT. It took effect at Apr 23, 2014, 12:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2014, 1:23 PM MDT (19:23 UTC)
In effect from
Apr 23, 2014, 12:00 AM MDT
Expired
Apr 23, 2014, 6:00 PM MDT
In force
18 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WWUS75 KTFX 221923
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
123 PM MDT TUE APR 22 2014

MTZ009-010-044-046-048-231100-
/O.UPG.KTFX.HW.A.0016.140423T0600Z-140424T0000Z/
/O.NEW.KTFX.HW.W.0023.140423T0600Z-140424T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CONRAD...CHOTEAU
123 PM MDT TUE APR 22 2014

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MDT WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT:WEST WINDS WILL INCREASE TONIGHT 
  ASSOCIATED WITH THE PASSAGE OF A COLD FRONT. GUSTY WEST WINDS 
  WILL CONTINUE INTO WEDNESDAY. TRAVEL COULD BECOME DIFFICULT 
  FOR HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. 

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH ARE EXPECTED.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...CONRAD...
  BROWNING...MARIAS PASS...SHELBY.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
568 
WWUS75 KTFX 231012
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 AM MDT WED APR 23 2014

MTZ009-010-044-046-048-240000-
/O.CON.KTFX.HW.W.0023.000000T0000Z-140424T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CONRAD...CHOTEAU
412 AM MDT WED APR 23 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

* TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL CONTINUE THROUGH
  THIS AFTERNOON. TRAVEL COULD BE DIFFICULT FOR HIGH PROFILE
  VEHICLES AND VEHICLES TOWING TRAILERS.

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...CONRAD... 
  BROWNING...MARIAS PASS...SHELBY.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
039 
WWUS75 KTFX 232354
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 PM MDT WED APR 23 2014

MTZ009-010-044-046-048-240100-
/O.EXP.KTFX.HW.W.0023.000000T0000Z-140424T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CONRAD...CHOTEAU
554 PM MDT WED APR 23 2014

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING. 

STRONG WINDS ARE BEGINNING TO DIMINISH OVER NORTH CENTRAL MONTANA.
THUS THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 22, 11:50 AM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 22, 11:50 AM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1150 AM MDT Tue Apr 22 2014

UPDATED AVIATION SECTION

.DISCUSSION...
Models are showing sufficient shear and instability over a small
portion of southwest and central Montana this afternoon for the
threat of isolated severe thunderstorms. The main threat from
these storms would be winds but could not rule out a a few cells
producing hail to near one inch in diameter. The best dynamics
will be across Gallatin...Meagher...and southern Judith basin and
Fergus counties. Will be adding mention of severe thunderstorms to
much of this area. There is a threat for weaker thunderstorms
across much of the remainder of the CWA...especially along and
east of Interstate 15.

The remainder of the forecast is on track, only minor change to
increase winds over southwest Montana with the passage of the cold
front this evening. Langlieb

&&

.AVIATION...
UPDATED 1750Z.
A Pacific cold front will move across the area during the afternoon.
Showers and thunderstorms will develop along and behind the front as
it moves east. Some thunderstorms may become strong with isolated
severe thunderstorms also a possibility. Convective activity should
decrease by 06z. Gusty west winds are also expected behind the front
and should persist through the night. The strongest winds should
occur along the Rocky Mountain Front and adjacent plains. Southwest
Montana may see snow showers after midnight as temperatures drop.
VFR conditions prevail with MVFR conditions possible in the vicinity
of showers. Mountains may become obscured at times after 06z,
especially over southwest Montana.

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT Tue Apr 22 2014/
Today through Thursday...A deep upper level trough along the west
coast this morning will shift inland, bringing multiple weather
impacts to the region through the next 24 hrs (see specific info
below). Upper level jet and diffluent flow on the front side of the
trough moving into northern CA/OR early this morning will move east
into the northern Rockies later today while a surface trough
intensifies over central MT this afternoon ahead of a Pacific cold
front associated with the upper trough. Surface trough/cold front
and main forcing associated with the trough move across the region
tonight with showers and thunderstorms developing from SW to NE
across the forecast area late this afternoon and evening. Cooler and
windy conditions move in behind the front tonight through Wednesday
with precipitation diminishing to scattered showers by Wednesday
morning. Westerly flow will limit precipitation chances for areas
east of the Mtns Wednesday and Thursday with temperatures 5-10
degrees below seasonal averages.

Thunderstorms...Convective precipitation developing ahead of the
front this afternoon over western and SW MT will shift east across
north-central and the remainder of SW MT this evening. Upper
level forcing and instability will provide ample lift for
thunderstorm development, though cloud-cover and dewpoints in the
20s/30s will likely be a limiting factor in the strength of
thunderstorm activity. Main concern with thunderstorms this
afternoon/evening is the potential for linear organization and
strong winds with locally heavy rain and small hail a secondary
threat.

Winds....Strong pressure rises behind the front will contribute to
gusty post frontal west winds this evening with strong lower level
westerly flow developing later tonight and continuing through
Wednesday as low pressure deepens over southern AB beneath the
closed mid-upper level low. Area most likely to see winds 30kts with
gusts near 50 kts will be along and adjacent to the Rocky Mtn front
where a a high wind watch remains in effect for tonight through
Wednesday.

Precipitation/Hydrology...Total precipitation amounts through
tonight still look to range from around 1/4 to 1/2 inch for most of
the area with highest amounts likely along a swath from Madison
County north-northeast through Cascade/Judith Basin counties and
north to western Hill county where localized amounts around 3/4" are
possible. Main concern from a hydrologic standpoint is the potential
for embedded heavier precipitation late this afternoon/evening to
fall on mountain snowpack resulting in rapid snowmelt runoff and
flooding of creeks/rivers originating in the mtns. The potential for
this situation exists across most mountain rages of central and
southwest MT with streams emptying into the Gallatin River most
likely to see locally moderate precipitation on a widespread
mountain snowpack.

Winter Weather...Strong cooling associated with the upper level
trough will cause snow levels to fall rapidly tonight behind the
cold front. Expect a change-over to snow on most passes overnight
though precipitation largely diminishes as the cooler air moves
in, resulting in around an inch of snow at pass levels, though
road surfaces may remain at or above freezing, limiting
accumulation on roadways. Higher elevations above 7500 feet in
southwest MT could see 4 to 6 inches of snow accumulation late
tonight through Wednesday morning. Hoenisch

Thursday night through Tuesday...In a general sense models are on
the same page with trends during the period. Expect scattered
showers to diminish Thursday night as an upper ridge moves through
western Montana and into central Montana. Then a wet period is
expected. A strong upper trough will move through the western U.S.
Friday through Saturday. Several weather disturbances embedded in
the southerly flow aloft ahead of the upper trough will bring
periods of rain to the forecast area during this time frame. Then
Sunday the main portion of the upper trough is expected to move into
the central Plains. Southeast flow aloft ahead of the upper trough
will continue to feed in moisture to an area possibly as far west as
a Havre to Great Falls to Bozeman line. Since the models are in
better agreement with this wet period have increased the chances of
precipitation for Friday night through Saturday and also east of the
line mentioned above for Sunday. For the period Friday afternoon
through Sunday precipitation amounts ranging from a half inch to an
inch from the western mountains to the eastern plains could occur.
Models are also in better agreement with forecast temperatures for
Saturday and Sunday as the ECMWF is not as cold as previously while
the GFS is quite a bit colder. Now expect highs only in the 40s over
the plains and 50 to 55 for lower elevations of southwest Montana
over the weekend. In line with the colder temperatures expect snow
over the mountains with lower elevations possibly seeing a little
snow as well during the overnight periods. Looking ahead to early
next week models are pointing to warmer temperatures with decreasing
chances of precipitation as an upper ridge develops. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  70  37  51  33 /  70 100  30  10
CTB  67  36  50  32 /  60  90  20  10
HLN  67  36  52  35 /  80 100  30  20
BZN  70  32  51  30 /  60  90  40  30
WEY  60  28  43  24 /  70  80  60  40
DLN  64  30  49  30 /  80  80  20  30
HVR  76  40  57  33 /  20 100  40  30
LWT  71  34  50  29 /  30  90  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from late tonight through Wednesday afternoon
Eastern Glacier...Eastern Pondera...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

FLOOD WATCH from 6 PM MDT this evening through Wednesday
afternoon Gallatin.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:52 PM MDTSpecial Weather StatementTFXBeaverhead, Madison23 min
Apr 22, 2:25 PM MDTSpecial Weather StatementTFX35 min
Apr 22, 2:40 PM MDTSpecial Weather StatementTFXBeaverhead50 min
Apr 22, 3:04 PM MDTSpecial Weather StatementTFXJefferson41 min
Apr 22, 3:46 PM MDTSpecial Weather StatementTFXBroadwater44 min
Apr 22, 4:28 PM MDTSpecial Weather StatementTFXMeagher47 min

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.